Skip to Main content Skip to Navigation
Journal articles

On the functions counting walks with small steps in the quarter plane

Abstract : Models of spatially homogeneous walks in the quarter plane ${\bf Z}_+^{2}$ with steps taken from a subset $\mathcal{S}$ of the set of jumps to the eight nearest neighbors are considered. The generating function $(x,y,z)\mapsto Q(x,y;z)$ of the numbers $q(i,j;n)$ of such walks starting at the origin and ending at $(i,j) \in {\bf Z}_+^{2}$ after $n$ steps is studied. For all non-singular models of walks, the functions $x \mapsto Q(x,0;z)$ and $y\mapsto Q(0,y;z)$ are continued as multi-valued functions on ${\bf C}$ having infinitely many meromorphic branches, of which the set of poles is identified. The nature of these functions is derived from this result: namely, for all the $51$ walks which admit a certain infinite group of birational transformations of ${\bf C}^2$, the interval $]0,1/|\mathcal{S}|[$ of variation of $z$ splits into two dense subsets such that the functions $x \mapsto Q(x,0;z)$ and $y\mapsto Q(0,y;z)$ are shown to be holonomic for any $z$ from the one of them and non-holonomic for any $z$ from the other. This entails the non-holonomy of $(x,y,z)\mapsto Q(x,y;z)$, and therefore proves a conjecture of Bousquet-Mélou and Mishna.
Complete list of metadata

Cited literature [23 references]  Display  Hide  Download
Contributor : Kilian Raschel <>
Submitted on : Sunday, October 7, 2012 - 12:51:16 PM
Last modification on : Friday, February 19, 2021 - 4:10:02 PM
Long-term archiving on: : Tuesday, January 8, 2013 - 3:48:21 AM


Files produced by the author(s)



Irina Kurkova, Kilian Raschel. On the functions counting walks with small steps in the quarter plane. Publications Mathématiques de L'IHÉS, Springer Verlag, 2012, 116 (1), pp.69-114. ⟨10.1007/s10240-012-0045-7⟩. ⟨hal-00628424v2⟩



Record views


Files downloads